Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 151, NWS Jackson, MS

May 25, 2024Kemper County, Neshoba County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 25, 2024, 3:23 PM CDT for Kemper County, Neshoba County, Winston County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2024, 3:23 PM CDT (20:23 UTC)
Expired
May 25, 2024, 4:15 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kemper County, MS, Neshoba County, MS, Winston County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 118 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:10 PM CDT, 13 minutes earlier.

Area forecast discussion, May 25, 3:10 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
310 PM CDT Sat May 25 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 310 PM CDT Sat May 25 2024

Through Sunday: Lingering clouds from earlier convection resulted in
a differential heating boundary from the upper Delta through east MS
and into central AL this afternoon. This boundary may now serve as a
focus for scattered diurnal convection to develop over the next few
hours. Given moderate to strong instability and marginally strong
deep shear, a few of these storms could become severe. Activity
should taper off both in terms of intensity and coverage shortly
after sunset as we lose the fuel from daytime heating. Damaging wind
gusts and marginally severe hail will be the main concerns with the
strongest storms.

Otherwise, it will be mostly dry overnight and through most of the
daytime Sunday as shortwave ridging briefly builds across the area.
In the continuing low level southerly flow, a resurgence of low
clouds is possible especially across south MS predawn Sunday
morning, lifting and diminishing through the day. Temperatures will
remain seasonably warm into Sunday. /DL/

Sunday night through Monday night: An organized convective system
may move across much of the forecast area from Sunday night into
Memorial Day morning bringing the threat for damaging straight-
line winds and hail. A shortwave trough is forecast by all
guidance to bring significant height falls into the Lower MS
Valley region late Sunday, and with the environment features
steep lapse rates and strong mid/upper level flow, intense deep
convection is likely to initiate and eventually organize into an
MCS with a substantial cold pool north of the Hwy 82 corridor by
evening given downdraft CAPE values up to 1500 j/kg.

While ambient low level shear forecasts would support greater
convective wind potential with an eastward moving system, the
magnitude of the cold pool and airmass density change will likely
promote strong to severe wind gusts as the boundary propagates
southward through the night. Confidence is low concerning the
southward extent of the significant wind threat as we go into
Memorial Day morning, and depending on this, we will know more
about any additional storm threats for late afternoon/evening
across mainly southern portions of the area. Most guidance do not
appear to allow for sufficient recovery for late day storms in our
area as it stands, but all interests should monitor future
updates.

Tuesday through Friday night: A drier airmass will be one of
bigger stories for the mid/late week as a deep longwave trough
over much of the eastern CONUS and influences as our region.
Convective rainfall chances will continue to some extent however
as the boundary doesn't ever move too far away. /EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Sat May 25 2024

Patchy MVFR stratus ceilings persist across parts of northeast LA,
AR, and north MS. However, these should lift to VFR shortly. This
afternoon into early evening, isolated to scattered SHRA and TS
are anticipated mainly north of I-20. Some of the TS could have
wind gusts to 50 kt at 1 inch hail. Late tonight into early Sun
morning, MVFR to locally IFR ceilings are expected to redevelop
across parts of south MS, with patchy MVFR fog also possible
around daybreak. VFR conditions are expected to return by mid-
morning. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  92  72  92 /  10   0  30  20
Meridian      72  93  71  93 /  20   0  20  30
Vicksburg     74  92  73  93 /  10   0  30  20
Hattiesburg   73  94  74  94 /   0   0  10  30
Natchez       72  92  72  93 /   0   0  20  10
Greenville    75  92  74  91 /  10  10  60  10
Greenwood     74  92  72  91 /  10  10  60  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/EC/DL

In the hours before

Special weather statement, May 25, 3:08 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
308 PM CDT Sat May 25 2024

MSZ038-252045-
Winston MS-
308 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WINSTON COUNTY
THROUGH 345 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
Noxapater, or 11 miles south of Louisville, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Noxapater around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3293 8888 3292 8901 3293 8902 3293 8911
      3301 8916 3310 8894
TIME...MOT...LOC 2008Z 257DEG 10KT 3296 8908

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SAS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:45 PM CDTSevere Thunderstorm WarningJANBolivar60 min
May 24, 9:40 PM CDTSpecial Weather StatementJANBolivar50 min
May 25, 3:08 PM CDTSpecial Weather StatementJANWinston37 min
May 25, 3:38 PM CDTSpecial Weather StatementJANNoxubee37 min
May 25, 3:53 PM CDTSpecial Weather StatementJANWinston52 min
May 25, 4:06 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee, Oktibbeha, Winston54 min
May 25, 5:00 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee, Oktibbeha19 min
May 25, 5:03 PM CDTSevere Thunderstorm WarningJANKemper57 min
May 25, 6:29 PM CDTSpecial Weather StatementJANClay31 min
May 25, 6:39 PM CDTSevere Thunderstorm WarningJANClay36 min
May 25, 1:16 AM CDTSpecial Weather StatementJANMorehouse, West Carroll59 min
May 25, 1:41 AM CDTSevere Thunderstorm WarningJANEast Carroll, Morehouse, West Carroll64 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.